Hail, Burke
- When
- August 17, 8:11 PM CST to 8:14 PM CST
- Where
- Burke County, 0.45 mi W of Lignite
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.880, -102.560
Thunderstorms developed over northern North Dakota as a cold front pushed through the area. One storm became severe with one-inch diameter hail over far northwest North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed over northern North Dakota as a cold front pushed through the area. One storm became severe with one-inch diameter hail over far northwest North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 17, 5:18 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 618 PM CDT WED AUG 17 2016 .UPDATE... Issued at 618 PM CDT Wed Aug 17 2016 Cumulus continues to develop along a weak surface moisture/density gradient extending from north central into southwest ND late this afternoon. Initial attempts at deeper convection in north central ND failed, but more recently a thunderstorm has developed to the southwest of Minot. In general, convection-allowing model output has been much more aggressive than reality with convection, but we nonetheless continue to expect an uptick in thunderstorm coverage through the evening as weak height falls begin aloft, especially in the north. A marginal severe risk exists given MLCAPE of 1000 to 1500 J/kg and about 30 kt of 0-6-km bulk shear. The going forecast is on track and so no significant changes were made with this update, though we did increase wind speeds a bit on Thursday given the expected low-level cold air advection. && .SHORT TERM...(This evening through Thursday) Issued at 306 PM CDT Wed Aug 17 2016 Very warm temperatures already in place this afternoon as 96 degrees has been reached across north central North Dakota. A moderate cap nonetheless remains in place across southern North Dakota while Bufkit soundings and the latest visible satellite loops show the cap eroding late this afternoon across the north. An approaching cold front will then be the focus for thunderstorms across northwest and west central North Dakota this evening spreading southeast across the state by Thursday morning. Shear still weak this evening and this may limit the severe potential tonight. A marginal risk for severe thunderstorms remains the focus tonight. By Thursday morning the frontal boundary will lie across southern North Dakota and by this time better shear and moisture/instability pooling along the frontal boundary will support deeper and more organized convection across the far south. Cooler more stable air to the north will limit the thunderstorm potential north. .LONG TERM...(Thursday night through Wednesday) Issued at 306 PM CDT Wed Aug 17 2016 A significant h500 low extending from Hudson Bay through central Montana Thursday night is forecast to bring a shortwave through its base which will be in a position to bring showers and scattered thunderstorms to southwest North Dakota Friday. As this feature moves across the baroclinic zone left from the recent cold front more abundant showers and thunderstorms will form but now mainly along and south of the North Dakota border Friday. Cooler and drier air will spread south into the region Friday and Saturday. Highs will be in the 60s and lower 70s both days. This will be followed by a slow moderating trend next week into the 70s and 80s. The chance for precipitation will be low through next week until a slight chance of thunderstorms wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 618 PM CDT Wed Aug 17 2016 VFR conditions will generally prevail tonight and Thursday, but there is a chance of MVFR or IFR conditions both 1) accompanying isolated to scattered thunderstorms, mainly in the north between 03 and 12 UTC, and 2) with possible stratus behind a southeast- advancing cold front late tonight and Thursday morning. We don't have enough confidence in sub-VFR conditions at any one point to include them in any of the 00 UTC TAFs. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...CJS SHORT TERM...WAA LONG TERM...WAA AVIATION...CJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 625 PM CDT WED AUG 17 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182330- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 625 PM CDT WED AUG 17 2016 /525 PM MDT WED AUG 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND THEN BECOME MORE NUMEROUS OVERNIGHT. A FEW STORMS COULD BE STRONG AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...MAINLY SOUTH. A FEW STORMS COULD BE STRONG TO SEVERE ACROSS THE FAR SOUTH CENTRAL ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TONIGHT AS THE ATMOSPHERE IS NOT THAT UNSTABLE...AND WIND SHEAR IS NOT VERY STRONG...DESPITE THE APPROACH OF A COLD FRONT. SPOTTERS ARE OF COURSE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER THEY MAY OBSERVE. CJS/WAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 757 PM CDT WED AUG 17 2016 NDZ001-180145- DIVIDE ND- 757 PM CDT WED AUG 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN DIVIDE COUNTY UNTIL 845 PM CDT... AT 757 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WESTBY...OR 13 MILES EAST OF PLENTYWOOD...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WESTBY...FORTUNA...ALKABO...WRITING ROCK STATE HISTORICAL SITE AND AMBROSE. SEEK A STURDY SHELTER IF YOU ARE IN THE PATH OF THIS STORM. LAT...LON 4900 10347 4863 10346 4864 10405 4900 10405 TIME...MOT...LOC 0056Z 270DEG 31KT 4880 10426 CJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT WED AUG 17 2016
NDZ002-180230-
BURKE ND-
853 PM CDT WED AUG 17 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN BURKE COUNTY UNTIL 930
PM CDT...
AT 853 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LIGNITE...OR 18 MILES NORTHWEST OF BOWBELLS...MOVING EAST AT 15
MPH. ANOTHER STRONG STORM WAS LOCATED NEAR NORTHGATE...AND WAS ALSO
MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BOWBELLS...LIGNITE...PORTAL...FLAXTON...COTEAU AND NORTHGATE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 10202 4881 10203 4881 10215 4873 10216
4875 10272 4900 10275
TIME...MOT...LOC 0151Z 266DEG 13KT 4891 10262
CJSThe Minot AFB radar (KMBX), 136 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655681, 655682, 655683.